Alert archive / Minnesota / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 224, NWS Grand Forks, ND

August 8, 2020Beltrami County, Hubbard County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 8, 2020, 10:39 AM CDT for Beltrami County, Hubbard County, Minnesota. It was in force for 51 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 8, 2020, 10:39 AM CDT (15:39 UTC)
Expired
Aug 8, 2020, 11:30 AM CDT
In force
51 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Beltrami County, MN, Hubbard County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 178 km from the middle of the area, began a volume at 15:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 8, 10:47 AM CDTHAIL 0.75Bemidji, MN
Aug 8, 10:55 AM CDTHAIL 1.55 S Wilton, MN
Aug 8, 11:07 AM CDTHAIL 15 Ssw Bemidji, MNNEAR LAKE PLANTAGENET.
Aug 8, 11:08 AM CDTHAIL 15 Wnw Nary, MNHAIL NEAR LAKE PLANTAGENET. NEAR THE BELTRAMI COUNTY LINE.
Aug 8, 11:08 AM CDTHAIL 1Wnw Nary, MNHAIL NEAR LAKE PLANTAGENET. NEAR THE BELTRAMI COUNTY LINE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 3.7 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2020-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 675 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2020-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 75 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
675 J/kg
Mixed-layer CIN
-99 J/kg
Mixed-layer LCL
690 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

152 
WUUS53 KFGF 081539
SVRFGF
MNC007-057-081630-
/O.NEW.KFGF.SV.W.0224.200808T1539Z-200808T1630Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Forks ND
1039 AM CDT Sat Aug 8 2020

The National Weather Service in Grand Forks has issued a

* Severe Thunderstorm Warning for...
  Northeastern Hubbard County in north central Minnesota...
  Southeastern Beltrami County in north central Minnesota...

* Until 1130 AM CDT.

* At 1038 AM CDT, a severe thunderstorm was located over Wilton, or
  near Bemidji, moving east at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Bemidji, Blackduck, Plantagenet Lake, Wilton, Tenstrike, Lavinia
  and Turtle River.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If on or near Lake Bemidji, get away from the water and move indoors 
or inside a vehicle. Remember, lightning can strike out to 15 miles 
from the parent thunderstorm. If you can hear thunder, you are close 
enough to be struck by lightning. Move to safe shelter now!  Do not 
be caught on the water in a thunderstorm.

&&

LAT...LON 4743 9518 4765 9517 4776 9449 4725 9476
TIME...MOT...LOC 1538Z 282DEG 24KT 4752 9501 

HAIL...1.00IN
WIND...60MPH
 
$$

CJ
3 follow-up statements
878 
WWUS53 KFGF 081552
SVSFGF

Severe Weather Statement
National Weather Service Grand Forks ND
1052 AM CDT Sat Aug 8 2020

MNC007-057-081630-
/O.CON.KFGF.SV.W.0224.000000T0000Z-200808T1630Z/
Hubbard MN-Beltrami MN-
1052 AM CDT Sat Aug 8 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 AM CDT
FOR NORTHEASTERN HUBBARD AND SOUTHEASTERN BELTRAMI COUNTIES...

At 1052 AM CDT, a severe thunderstorm was located over Bemidji,
moving east at 30 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Bemidji, Blackduck, Plantagenet Lake, Wilton, Tenstrike, Lavinia and
Turtle River.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If on or near Lake Plantagenet and Lake Bemidji, get away from the 
water and move indoors or inside a vehicle. remember, lightning can 
strike out to 15 miles from the parent thunderstorm. If you can hear 
thunder, you are close enough to be struck by lightning. Move to 
safe shelter now!  Do not be caught on the water in a thunderstorm.

&&

LAT...LON 4743 9510 4768 9497 4776 9449 4725 9476
TIME...MOT...LOC 1552Z 282DEG 24KT 4750 9487 

HAIL...1.75IN
WIND...60MPH
 
$$

CJ
081 
WWUS53 KFGF 081611
SVSFGF

Severe Weather Statement
National Weather Service Grand Forks ND
1111 AM CDT Sat Aug 8 2020

MNC007-057-081630-
/O.CON.KFGF.SV.W.0224.000000T0000Z-200808T1630Z/
Hubbard MN-Beltrami MN-
1111 AM CDT Sat Aug 8 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 AM CDT
FOR NORTHEASTERN HUBBARD AND SOUTH CENTRAL BELTRAMI COUNTIES...

At 1110 AM CDT, a severe thunderstorm was located near Lavinia, or 8 
miles east of Bemidji, moving east at 30 mph. Law enforcement 
reported quarter sized hail near Lake Plantagenet.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Law enforcement.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Plantagenet Lake, Guthrie, Rosby and Nary. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If on or near Lake Plantagenet, get away from the water and move 
indoors or inside a vehicle. remember, lightning can strike out to 
15 miles from the parent thunderstorm. If you can hear thunder, you 
are close enough to be struck by lightning. Move to safe shelter 
now!  Do not be caught on the water in a thunderstorm.

&&

LAT...LON 4743 9510 4743 9466 4725 9476
TIME...MOT...LOC 1610Z 282DEG 24KT 4748 9470 

HAIL...1.00IN
WIND...60MPH
 
$$

CJ
855 
WWUS53 KFGF 081622
SVSFGF

Severe Weather Statement
National Weather Service Grand Forks ND
1122 AM CDT Sat Aug 8 2020

MNC007-057-081632-
/O.EXP.KFGF.SV.W.0224.000000T0000Z-200808T1630Z/
Hubbard MN-Beltrami MN-
1122 AM CDT Sat Aug 8 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN HUBBARD AND SOUTH
CENTRAL BELTRAMI COUNTIES WILL EXPIRE AT 1130 AM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small hail
and gusty winds are still possible with this thunderstorm.

LAT...LON 4743 9510 4743 9466 4725 9476
TIME...MOT...LOC 1622Z 282DEG 24KT 4747 9460 

$$

CJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 10:25 AM CDT, 14 minutes earlier.

Area forecast discussion, Aug 8, 10:25 AM CDT, 14 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1025 AM CDT Sat Aug 8 2020

.UPDATE...
Issued at 1025 AM CDT Sat Aug 8 2020

Updated grids to increase POPs across southern third of CWA
through the late forenoon and early afternoon. A convective
cluster is moving from northcentral SD into that area... mainly
along and south of a stalled frontal boundary, roughly along a
Bemidji-Detroit Lakes-Lisbon line. The SPC SWODY1 update from
1251z this morning has bumped much of that area into a Marginal
to Slight Risk for severe weather. Expectations are that the
cluster will move largely along and either side of that
boundary... based on steep mid-level lapse rates, mixed layer
cape ranging from 1000-2500 j/kg, and moderate MCS maintenance
capability. Thus some large hail and strong to severe wind gusts
are are possible. Mainly across southeast NFD through the noon
hour, and into portions of northwest and west-central MN through
mid afternoon.

UPDATE Issued at 627 AM CDT Sat Aug 8 2020

Thunderstorm activity has nearly cleared eastern zones with
exception of a few cells near Waskish, which should move east of
area by 730 AM CDT. Had added some patchy fog to Bemidji area as
it had been down to one-quarter mile for about an hour. Fog not
too widespread but definitely some most across northwest MN and
now into the Red River Valley, where GFK has also gone down to
one-quarter mile. Think any areas of dense fog will quickly
rebound the next couple of hour but did expand coverage for much
of eastern CWA.

&&

.SHORT TERM...(Today through Sunday)
Issued at 220 AM CDT Sat Aug 8 2020

Early morning convection continues associated with frontal
boundary along intl border despite no shear in the near storm
environment. Storm should continue to slowly move west to east
along border area as sfc boundary translates east. Once front is
across the area by mid-morning, will continue to see a day in the
80s today but with much drier dew points this afternoon and it
should feel a tad bit cooler than a humid Friday as aftn dewpoints
lingering in the 50s for much of the area. Expect some modest
CAPE however across the southern tier of counties into Otter Tail
and Wadena counties as the drier air won't be able to punch into
those southern counties, keeping west central MN and the southern
valley warm and humid. Chances for more scattered convection
return to the area on Sunday with stronger storms capable of
producing quarter sized hail once again.

.LONG TERM...(Sunday night through Friday)
Issued at 220 AM CDT Sat Aug 8 2020

Sunday night through Tuesday...The cold front will still be pushing
through the CWA at the start of the period, with high pressure
building in behind it. There will be some lingering precip over our
eastern counties Sunday night, but conditions should become quiet
for the beginning of the work week. Temps will be slightly cooler
than seasonal averages on Monday behind the front but warming back
up for Tuesday.

Wednesday through Friday...The pattern turns active again with upper
ridging building just to our west and southwesterly flow aloft
setting up for the middle and end of the week. South to
southeasterly surface winds return, bringing moisture back into the
area. Some of the R and M climate percentiles are very high for
Thursday night and Friday with specific humidity and QPF, which
seems to indicate a wet pattern. Have fairly high POPs on and off
although timing of various shortwaves is impossible to tell at this
point. Temps will be on the warmer side of average with highs in the
80s and the moisture keeping lows up in the 60s.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Updated at 1025 AM CDT Sat Aug 8 2020

Isolated strong to severe thunderstorm are possible along and
south of a BJI-DTL-Q75 line through the late morning and early
afternoon. This could affect KBJI and KFAR through 18z. North and
west of that line expect generally VFR conditions in variable
cloudiness and light northerly winds. Tonight, expect a light
southerly return flow and scattered showers and thunderstorm
moving into the devils lake basin after 10z.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

UPDATE...Gust
SHORT TERM...Speicher
LONG TERM...JR
AVIATION...Gust
Hazardous weather outlook, Aug 8, 8:55 AM CDT, 1 hour 44 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
855 AM CDT Sat Aug 8 2020

MNZ001-002-004>009-013>017-022-023-NDZ006>008-014>016-024-026>030-
054-091400-
West Polk-Norman-Kittson-Roseau-Lake Of The Woods-West Marshall-
East Marshall-North Beltrami-Pennington-Red Lake-East Polk-
North Clearwater-South Beltrami-Mahnomen-South Clearwater-Towner-
Cavalier-Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-
Grand Forks-Griggs-Steele-Traill-Western Walsh-
855 AM CDT Sat Aug 8 2020

This hazardous weather outlook is for portions of eastern North
Dakota and northwest Minnesota.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Scattered severe thunderstorms are possible late Sunday afternoon
and evening, mainly in the Red River Valley and west central and
northwest Minnesota. Hail up to 1.5 inches, wind gusts to 75 mph,
and even a brief tornado is possible. Activity will be more
isolated across the Devils Lake basin. Additional periods of
thunderstorm activity are possible later next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

MNZ003-024-027>032-040-NDZ038-039-049-052-053-091400-
Clay-Hubbard-West Becker-East Becker-Wilkin-West Otter Tail-
East Otter Tail-Wadena-Grant-Barnes-Cass-Ransom-Sargent-Richland-
855 AM CDT Sat Aug 8 2020

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

A cluster of storms will move through the southern Red River
Valley this morning into west-central Minnesota through early to
mid afternoon. This cluster may bring gusty winds up to 60 mph
and hail to the size of quarters.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Scattered severe thunderstorms are possible late Sunday afternoon
and evening, mainly in the Red River Valley and west central and
northwest Minnesota. Hail up to 1.5 inches, wind gusts to 75 mph,
and even a brief tornado is possible. Activity will be more
isolated across the Devils Lake basin. Additional periods of
thunderstorm activity are possible later next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Aug 8, 9:22 AM CDT, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
922 AM CDT Sat Aug 8 2020

MNZ016-017-081515-
North Clearwater MN-South Beltrami MN-
922 AM CDT Sat Aug 8 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BELTRAMI AND EAST
CENTRAL CLEARWATER COUNTIES UNTIL 1015 AM CDT...

At 920 AM CDT, Doppler radar was tracking a strong thunderstorm over
Debs, or 19 miles northwest of Bemidji, moving east at 25 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Bemidji, Wilton, Tenstrike, Lavinia, Turtle River, Solway and Hines.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

If on or near Lake Bemidji, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 4741 9475 4741 9478 4756 9528 4784 9523
      4783 9451
TIME...MOT...LOC 1420Z 288DEG 21KT 4769 9515

CJ
Special weather statement, Aug 8, 9:24 AM CDT, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
924 AM CDT Sat Aug 8 2020

NDZ049-052-081530-
Sargent ND-Ransom ND-
924 AM CDT Sat Aug 8 2020

...SIGNIFICANT WEATHER ADVISORY FOR RANSOM AND SARGENT COUNTIES UNTIL
1030 AM CDT...

At 924 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Adrian to 6 miles northwest of Guelph to
Columbia. Movement was east at 45 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Lisbon, Enderlin, Gwinner, Milnor, Forman, Rutland and Cogswell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4594 9801 4663 9803 4663 9759 4608 9735
      4594 9735
TIME...MOT...LOC 1424Z 270DEG 41KT 4662 9857 4609 9834 4562 9829

CJ
Special weather statement, Aug 8, 9:27 AM CDT, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
927 AM CDT Sat Aug 8 2020

MNZ009-017-081530-
North Beltrami MN-South Beltrami MN-
927 AM CDT Sat Aug 8 2020

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL BELTRAMI COUNTY
UNTIL 1030 AM CDT...

At 926 AM CDT, Doppler radar was tracking a strong thunderstorm over
southwestern Lower Red Lake, or 29 miles north of Bemidji, moving
east at 30 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Redby, Red Lake, Lower Red Lake, Ponemah, Kelliher, Little Rock and
Waskish.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

If on or near Upper and Lower Red Lake, get out of the water and
move indoors or inside a vehicle. Remember, lightning can strike out
to 10 miles from the parent thunderstorm. If you can hear thunder,
you are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

&&

LAT...LON 4783 9519 4802 9521 4820 9442 4782 9442
TIME...MOT...LOC 1426Z 270DEG 28KT 4789 9510

CJ
Special weather statement, Aug 8, 10:17 AM CDT, 22 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
1017 AM CDT Sat Aug 8 2020

MNZ016-017-023-081615-
South Clearwater MN-North Clearwater MN-South Beltrami MN-
1017 AM CDT Sat Aug 8 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BELTRAMI AND EAST
CENTRAL CLEARWATER COUNTIES UNTIL 1115 AM CDT...

At 1017 AM CDT, Doppler radar was tracking strong thunderstorms near
Pinewood, or 17 miles northwest of Bemidji, moving east at 35 mph.

Penny size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Bemidji, Blackduck, Wilton, Tenstrike, Shevlin, Lavinia and Turtle
River.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

If on or near Lake Bemidji, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 4741 9475 4741 9484 4747 9543 4766 9529
      4774 9442 4769 9442
TIME...MOT...LOC 1517Z 267DEG 29KT 4760 9521

CJ

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 7:00 PM CDTSpecial Weather StatementFGFHubbard15 min
Aug 7, 7:21 PM CDTTornado WarningFGFBecker, Hubbard39 min
Aug 7, 7:44 PM CDTSpecial Weather StatementFGFHubbard31 min
Aug 7, 7:53 PM CDTTornado WarningFGFHubbard52 min
Aug 7, 8:47 PM CDTSevere Thunderstorm WarningFGFHubbard13 min
Aug 7, 9:00 PM CDTSevere Thunderstorm WarningFGFHubbard60 min
Aug 8, 1:58 AM CDTSevere Thunderstorm WarningFGFKittson62 min
Aug 8, 5:18 AM CDTSevere Thunderstorm WarningFGFLake of the Woods27 min
Aug 8, 9:22 AM CDTSpecial Weather StatementFGFBeltrami53 min
Aug 8, 9:27 AM CDTSpecial Weather StatementFGFBeltrami63 min
Aug 8, 10:17 AM CDTSpecial Weather StatementFGFClearwater58 min
Aug 8, 11:16 AM CDTSpecial Weather StatementFGFHubbard59 min
Aug 8, 11:38 AM CDTSevere Thunderstorm WarningFGFHubbard52 min
Aug 8, 12:27 PM CDTSevere Thunderstorm WarningFGFHubbard48 min
Aug 8, 12:30 PM CDTSpecial Weather StatementFGFHubbard60 min
Aug 8, 1:10 PM CDTSevere Thunderstorm WarningFGFBecker, Hubbard44 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.